Alert archive / Arkansas / Flash Flood Warnings in 2018

Flash Flood Warning 7, NWS Little Rock, AR

February 21, 2018Hot Spring County, Arkansas

NWS Little Rock, AR issued this flash flood warning at Feb 21, 2018, 12:15 PM CST for Hot Spring County, Arkansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 21, 2018, 12:15 PM CST (18:15 UTC)
Expired
Feb 21, 2018, 3:15 PM CST
In force
3 hr
Issued by
NWS Little Rock, AR
Area
Storm-based polygon
Flood severity
None

County Hot Spring County, AR

The radar

The Little Rock radar (KLZK), 79 km from the middle of the area, began a volume at 18:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KBAD), launched 12:00Z, 6.3 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2018-02-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1043 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2018-02-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1043 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
529 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.7
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted.

417 
WGUS54 KLZK 211815
FFWLZK
ARC059-212115-
/O.NEW.KLZK.FF.W.0007.180221T1815Z-180221T2115Z/
/00000.0.DR.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Little Rock AR
1215 PM CST WED FEB 21 2018

The National Weather Service in Little Rock has issued a

* Flash Flood Warning for...
  The Ouachita River below Remmel Dam in...
  Eastern Hot Spring County in southwestern Arkansas...

* Until 315 PM CST

* At 1214 PM CST, Dam Operators reported elevated releases at Remmel
  Dam on the Ouachita River.

This is a routine high water event which will result in lowland
flooding along the Ouachita River in Hot Spring County. The current 
flow rate from Remmel Dam at 1205 PM CST is forty six thousand four 
hundred cubic feet per second. Initial impacts from Remmel Dam 
releases will reach the bridge on Interstate 30 near Malvern within 
1 to 2 hours, with maximum impacts occurring within the next 2 to 3 
hours. Initial impacts will reach Donaldson within the next 3 to 6 
hours, with the maximum impacts occurring within the next 6 to 8 
hours. Impacts will reach Friendship in about 10 to 12 hours. 
Livestock and property should be moved out of the floodplain. 
Flooded roadways should be avoided.

* Locations in the warning include but are not limited to areas along
  the Ouachita River near Oak Grove, Midway, Friendship, and Jones
  Mill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a controlled release. You should be on alert for increasing
releases from Remmel Dam. This is an evolving situation and updates
to this statement will be made as more information becomes available.
Do not attempt to drive through flooded roadways. Turn around, don't
drown.

&&

LAT...LON 3443 9289 3443 9287 3442 9287 3439 9285
      3435 9291 3429 9293 3422 9300 3420 9298
      3424 9293 3433 9285 3438 9282 3443 9285
      3444 9289

$$

61

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at Feb 21, 11:45 AM CST, 30 minutes earlier.

Area forecast discussion, Feb 21, 11:45 AM CST, 30 minutes before
Area Forecast Discussion...Updated
National Weather Service Little Rock AR
1145 AM CST Wed Feb 21 2018

.AVIATION...
Widespread MVFR conditions with patchy IFR conditions will be seen
today, with continued rain, showers and a few thunderstorms in the
south. The area of rain will continue to move slowly east through
the day, while some ceilings will lift to VFR a bit over northern
AR, while staying mainly MVFR with patchy IFR over central to
southern AR. Winds will be north to northeast at 5 to 15 mph with
some gusts to around 20 mph. (59)

&&

.SHORT TERM...Today Through Thursday Night
Rain was slowly building to the southeast early this morning, and
gradually tapering off in northwest Arkansas. It was becoming
progressively colder. In fact, readings were around freezing in
portions of Boone and Newton Counties, with some freezing rain
reported. Given that ice amounts will be spotty/light, opted to
issue a Special Weather Statement to address the possibility
of slick spots on bridges/overpasses.

Otherwise, this heavy rain event will now shift into the southeast
half of the state today/tonight. Precipitation will be
along/north of a cold front that will stall in far southeast
Arkansas or northern Louisiana. It appears the south/east will get
another two to four inches of liquid, with a Flood Watch for that
part of the region. The watch farther north/west will expire this
morning.

Heavy rain may linger in the southeast Thursday morning, and that
may be followed by a brief lull. The front will then push back to
the north, with a new round of showers/isolated thunderstorms
across the north/west Thursday night. A Flood Watch may be
needed as rain could become excessive.

Temperatures through the near term will not vary much. Readings
will generally be below average during the daytime, and above
average at night.

&&

.LONG TERM...Friday Through Wednesday
Unfortunately, a similar overall pattern will be in place at the
start of the long term portion of the forecast which will provide
continued chances for rain and flooding across the state. Upper
ridge will be parked off the southeast Atlantic Coast with a large
trough tracking across the Rockies toward the Northern Plains.
Here locally, this will continue to provide southwesterly flow and
abundant moisture to the state. Any disturbance that traverses
the flow will help initiate showers and thunderstorms.

By Saturday, a more robust shortwave will round the base of the
trough and make its way northeast across the Southern Plains.
Temperatures at the surface will be in the 60s and 70s, with
dewpoints in the 60s for much of the area as well. 00z model
guidance suggests some instability in place across the state with
50kts of shear as well. Low level jet will likely ramp up across
eastern parts of the state during the afternoon hours. With the
persistent ridging in place across the southeast, the strength and
location of the approaching shortwave is in question and will
likely determine any true threat for severe weather on Saturday.
Stay tuned for updates, plenty of time for things to change.

A cold front will make its way through the state Saturday
night into Sunday, providing cooler, near normal temperatures
to the area. Dry weather may be in place from Sunday into the early
part of next week. But, it definitely doesn't look like a quiet (dry)
period ahead.

&&

.PRELIMINARY POINT TEMPS/POPS...
Batesville AR     44  38  52  49 / 100  90  40  80
Camden AR         60  47  58  57 / 100 100  60  60
Harrison AR       34  34  50  46 /  50  50  40  90
Hot Springs AR    52  43  54  52 / 100  90  50  80
Little Rock   AR  52  43  53  52 / 100 100  50  80
Monticello AR     62  48  60  59 / 100 100  80  40
Mount Ida AR      48  43  55  52 / 100  80  50  80
Mountain Home AR  36  34  51  47 /  60  60  40  90
Newport AR        47  39  52  51 / 100  90  40  80
Pine Bluff AR     57  45  56  54 / 100 100  70  60
Russellville AR   45  40  53  50 /  80  70  40  90
Searcy AR         50  41  52  51 / 100  90  50  80
Stuttgart AR      54  43  54  54 / 100 100  60  60
&&

.LZK Watches/Warnings/Advisories...
Flood Watch through late tonight FOR Clark-Cleburne-Dallas-
Faulkner-Garland-Grant-Hot Spring-Independence-Jackson-Lonoke-
Montgomery-Ouachita-Perry-Pike-Polk-Prairie-Pulaski-Saline-White-
Woodruff.

Flood Watch until 6 AM CST early this morning FOR Baxter-Boone-
Conway-Fulton-Izard-Johnson-Logan-Marion-Newton-Pope-Scott-
Searcy-Sharp-Stone-Van Buren-Yell.

Flood Watch through Thursday morning FOR Arkansas-Bradley-
Calhoun-Cleveland-Desha-Drew-Jefferson-Lincoln-Monroe.
&&

Short Term...46 / Long Term...67
Hazardous weather outlook, Feb 21, 5:00 AM CST, 7 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
500 AM CST Wed Feb 21 2018

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-221100-
Boone-Marion-Baxter-Fulton-Sharp-Newton-Searcy-Stone-Izard-
Independence-Johnson-Pope-Van Buren-Cleburne-Jackson-Logan-Conway-
Faulkner-White-Woodruff-Scott-Yell-Perry-Polk-Montgomery-Garland-
Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-Hot Spring-Grant-
Jefferson-Arkansas-Dallas-Cleveland-Lincoln-Desha-Ouachita-Calhoun-
Bradley-Drew-
500 AM CST Wed Feb 21 2018

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

Areas of rain and isolated thunderstorms will gradually build into
the southeast half of Arkansas today and tonight. This will be along
and north of a cold front that will eventually stall in northern
Louisiana.  Precipitation will tend to taper off or become more
spotty in the northwest. There could be a brief period of freezing
rain in the far northwest this morning.

In much of the south and east, rain will become heavy to possibly
excessive through tonight. Two to four inches of liquid is in the
forecast, with locally higher amounts. This includes areas from
Mena, Conway, and Newport to the southeast.

.DAYS TWO THROUGH SEVEN...Thursday Through Tuesday

Some rainfall will linger through the morning hours Thursday, mainly
across southeastern portions of the area. Any rain that falls would
likely only worsen expected flooding conditions.

Additional heavy rainfall will return to the forecast by late
Thursday through Sunday morning as the aforementioned front moves
back to the north over the region. Rainfall totals across the state
from Thursday through Sunday morning will likely be in the two to
four inch range for many areas. As a result, the threat for
widespread river and flash flooding will continue to increase
throughout the week and into the weekend.

Severe weather may be possible on Saturday as an upper level storm
system approaches from the west. Even with well above normal
temperatures expected and abundant moisture in place, certain
atmospheric conditions appear to limit the severe weather threat. Be
sure to monitor the latest forecast/outlooks for more information
regarding these severe weather chances.

.Spotter Information Statement...

Due to a low severe weather concern, spotter activation is not
anticipated through Friday. If there are severe storms, they appear
most likely this weekend, and spotter activation may be required.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

46/67

In the hours before

Local storm report, Feb 21, 9:49 AM CST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
949 AM CST WED FEB 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0948 AM     HEAVY RAIN       2 ESE SWEET HOME        35.01N  92.72W
02/21/2018  M8.06 INCH       PERRY              AR   MESONET

&&

EVENT NUMBER LZK1800058

CROSS
Local storm report, Feb 21, 9:53 AM CST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
953 AM CST WED FEB 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0917 AM     FLASH FLOOD      SEARCY                  35.25N  91.74W
02/21/2018                   WHITE              AR   EMERGENCY MNGR

            MULTIPLE ROADS FLOODED THROUGHOUT WHITE COUNTY... SOME
            WITH WATER DAMAGE

&&

EVENT NUMBER LZK1800059

CROSS
Local storm report, Feb 21, 9:56 AM CST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
956 AM CST WED FEB 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     HEAVY RAIN       WEST LITTLE ROCK        34.77N 92.41W
02/21/2018  M5.00 INCH       PULASKI            AR   SOCIAL MEDIA

            HEAVY RAIN BROUGHT 5 INCHES OF RAIN AS OF 9 AM TO WEST
            LITTLE ROCK BEHIND KROGER ON CHENAL.

&&

51
Local storm report, Feb 21, 9:59 AM CST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
959 AM CST WED FEB 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 AM     FLASH FLOOD      AVILLA                  34.68N  92.58W
02/21/2018                   SALINE             AR   DEPT OF HIGHWAYS

            MULTIPLE ROADS ARE FLOODED WITH WATER RUNNING OVER THEM
            IN SEARCY COUNTY.

&&

EVENT NUMBER LZK1800060

CROSS
Local storm report, Feb 21, 10:31 AM CST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1031 AM CST WED FEB 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     HEAVY RAIN       HOT SPRINGS             34.50N 93.05W
02/21/2018  M4.60 INCH       GARLAND            AR   SOCIAL MEDIA

            SINCE 7 PM 2/20/18 4.60 INCHES FELL ON CARPENTER DAM RD.
            AT HOT SPRINGS

&&

51
Local storm report, Feb 21, 11:19 AM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1119 AM CST WED FEB 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     FLASH FLOOD      1 N MARCHE              34.87N  92.36W
02/21/2018                   PULASKI            AR   NEWSPAPER

            STUDENTS RESCUED FROM SCHOOL BUS THAT DROVE OFF FLOODED
            ROAD

&&

EVENT NUMBER LZK1800062

CROSS

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 20, 6:17 PM CSTSpecial Weather StatementLZKGarland, Montgomery43 min
Feb 20, 7:11 PM CSTSpecial Weather StatementLZKConway, Perry, Saline49 min
Feb 20, 8:37 PM CSTSpecial Weather StatementLZKCleburne, Independence, Stone, White38 min
Feb 21, 5:27 AM CSTFlash Flood WarningLZKFaulkner, Garland, Hot Spring, Montgomery, Perry, Pulaski and 1 more7 hr
Feb 21, 6:31 AM CSTFlash Flood WarningLZKHot Spring3 hr
Feb 21, 6:53 AM CSTFlash Flood WarningLZKMontgomery, Polk, Scott3 hr
Feb 21, 7:46 AM CSTRiver Flood WarningLZKYell49 hr
Feb 21, 8:30 AM CSTFlash Flood WarningLZKCleburne, Conway, Faulkner, Lonoke, Perry, Pulaski and 3 more4 hr
Feb 21, 8:46 AM CSTFlash Flood WarningLZKLonoke, Prairie, White3 hr
Feb 21, 9:21 AM CSTFlash Flood WarningLZKHot Spring3 hr
Feb 21, 10:56 AM CSTRiver Flood WarningLZKIndependence, Jackson, Lawrence20 days
Feb 21, 11:01 AM CSTRiver Flood WarningLZKWhite, Woodruff29 days
Feb 21, 11:59 AM CSTAreal Flood WarningLZKClark, Dallas, Faulkner, Garland, Hot Spring, Montgomery and 4 more6 hr
Feb 21, 12:07 PM CSTAreal Flood WarningLZKCleburne, Conway, Faulkner, Independence, Jackson, Lonoke and 7 more6 hr
Feb 21, 2:48 PM CSTAreal Flood WarningLZKBradley, Calhoun, Clark, Cleveland, Dallas, Grant and 6 more15 hr
Feb 21, 3:04 PM CSTFlash Flood WarningLZKHot Spring3 hr
Feb 21, 3:55 PM CSTWinter Weather AdvisoryLZKBaxter, Fulton, Izard, Marion, Stone14 hr
Feb 21, 3:57 PM CSTRiver Flood WarningLZKYell5 days
Feb 21, 4:21 PM CSTFlash Flood WarningLZKDesha, Drew, Lincoln3 hr
Feb 21, 5:02 PM CSTAreal Flood WarningLZKArkansas, Desha, Jefferson, Lincoln, Lonoke, Monroe and 3 more118 min
Feb 21, 5:49 PM CSTAreal Flood WarningLZKCleburne, Conway, Faulkner, Independence, Jackson, Lonoke and 6 more12 hr
Feb 21, 5:53 PM CSTAreal Flood WarningLZKClark, Dallas, Garland, Hot Spring, Logan, Montgomery and 6 more6 hr
Feb 21, 5:56 PM CSTFlash Flood WarningLZKHot Spring3 hr

Nearby

Flash Flood Warnings in Arkansas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.